Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 16, NWS Grand Forks, ND

July 13, 2024Richland County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 13, 2024, 6:53 PM CDT for Richland County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2024, 6:53 PM CDT (23:53 UTC)
Expired
Jul 13, 2024, 7:45 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:20 PM CDTTORNADO9 Wsw Colfax, NDTornado on the ground doing active damage 9 WSW Colfax. Trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2909 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

436 
WFUS53 KFGF 132353
TORFGF
NDC077-140045-
/O.NEW.KFGF.TO.W.0016.240713T2353Z-240714T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
653 PM CDT Sat Jul 13 2024

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northeastern Richland County in southeastern North Dakota...

* Until 745 PM CDT.

* At 652 PM CDT, a confirmed tornado was located near Walcott, or 23
  miles northwest of Wahpeton, moving east at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Abercrombie, Walcott, Colfax, Dwight, and Galchutt.

This includes Interstate 29 between mile markers 26 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4636 9711 4659 9708 4656 9675 4655 9675
      4654 9674 4653 9675 4651 9673 4649 9674
      4647 9672 4645 9672 4628 9670
TIME...MOT...LOC 2352Z 279DEG 20KT 4649 9700 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

BH
2 follow-up statements
096 
WWUS53 KFGF 140013
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
713 PM CDT Sat Jul 13 2024

NDC077-140045-
/O.CON.KFGF.TO.W.0016.000000T0000Z-240714T0045Z/
Richland ND-
713 PM CDT Sat Jul 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN RICHLAND COUNTY...

At 713 PM CDT, a confirmed tornado was located near Colfax, or 20
miles northwest of Wahpeton, moving southeast at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Abercrombie, Walcott, Colfax, Dwight, and Galchutt.

This includes Interstate 29 between mile markers 26 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4636 9711 4659 9708 4656 9675 4655 9675
      4654 9674 4653 9675 4651 9673 4649 9674
      4647 9672 4645 9672 4628 9670
TIME...MOT...LOC 0013Z 308DEG 23KT 4646 9695 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

BH
157 
WWUS53 KFGF 140033
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
733 PM CDT Sat Jul 13 2024

NDC077-140045-
/O.CON.KFGF.TO.W.0016.000000T0000Z-240714T0045Z/
Richland ND-
733 PM CDT Sat Jul 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL
RICHLAND COUNTY...

At 733 PM CDT, a confirmed tornado was located near Galchutt, or 13
miles northwest of Wahpeton, moving southeast at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Abercrombie, Dwight, and Galchutt.

This includes Interstate 29 between mile markers 26 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4635 9704 4644 9706 4646 9673 4628 9670
TIME...MOT...LOC 0033Z 329DEG 21KT 4636 9687 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

BH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 6:05 PM CDT, 48 minutes earlier. Its key messages:

  • Ongoing heat impacts will continue through early evening today. Impacts will be highest for heat sensitive or vulnerable groups and anyone without effective cooling or hydration.
  • There is a level 2 out of 5 risk for severe thunderstorms across northwest Minnesota and southeast North Dakota. A level 1 out of 5 risk exists in northeastern North Dakota.
  • There is a level 2 out of 5 risk for severe thunderstorms Sunday night into Monday morning.
Area forecast discussion, Jul 13, 6:05 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
Issued by National Weather Service Dodge City KS
605 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Ongoing heat impacts will continue through early evening
  today. Impacts will be highest for heat sensitive or
  vulnerable groups and  anyone without effective cooling or
  hydration.

- There is a level 2 out of 5 risk for severe thunderstorms
  across northwest Minnesota and southeast North Dakota. A level
  1 out of 5 risk exists in northeastern North Dakota.

- There is a level 2 out of 5 risk for severe thunderstorms
  Sunday night into Monday morning.

&&

.DISCUSSION...
Issued at 341 PM CDT Sat Jul 13 2024

...Synopsis...

The large scale pattern will continue to feature mid/upper ridging
continuing over southwest US/Great Basin, while westerly flow in the
Northern Plains transitions to north-northwest flow behind a
mid/upper trough later Sunday night into Monday. The shift in flow
will bring much cooler (mild) temperatures back to the region, while
overall precipitation chances diminishing as drier/more stable air
moves in place. There could still be some fast moving waves in that
type of pattern but consensus shows very low potential for wetting
precipitation after Monday.

...Severe weather potential today and tonight...

Forcing mechanisms that could help initiate convection will continue
to be the biggest question which reflects the large spread in CAMs
coverage through this evening, lowering confidence in location of
impacts at any one location. Current features of interest are weak
low pressure near southeast ND, several older outflow boundaries
in MN and a well defined frontal zone (cold front)/theta-e axis to
our northwest where much more agitated CU has been in place and
farther north in Canada several supercells have developed. If
initiation takes place the environment features high CAPE, high
moisture. THere are reasonable amounts of effective and 0-3km shear
(30-35kt), and this would support severe organization and the
potential for supercells. Cold pool interactions would likely be
necessary for higher coverage/clustering and wet microbursts and
large hail may remain the primary threats though there are areas
where low level veering could support a limited tornado
threat. It is an event that could end up with isolated or very
little in the way of severe convection, or scattered/higher
impact severe impacts and ultimately we will need to monitor
trends through the evening. By later tonight an MCS may track to
our southwest, but there is much more consistency on this
remaining southwest of our CWA now (a few outliers show it near
southeast ND during the 3-6am period but these were older runs.

...Severe weather potential Sunday afternoon into Monday morning...

Unlike today, we actually have a period of organized forcing to
track as a mid/upper low and stronger cold front drop south into the
region out of Canada Sunday evening into Monday morning, with much
higher shear but not as extreme instability. The combination should
support the potential for supercells or clusters/MCS development.
As drier/more stable air quickly filters into the region behind the
front the severe threat may actually diminish based on latest
guidance as the frontal zone scours out our CWA. There could still
be a window for ongoing severe weather during the Monday morning
hours if the cold front is a bit slower in our east-southeast.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 551 PM CDT Sat Jul 13 2024

As a shortwave trough moves through the FGF CWA, thunderstorm
development is expected, especially along the cold front the MN/ND
border, potentially impacting FAR and BJI TAF sites between 1Z-4Z.
Uncertainty in exact coverage and location remains. VFR
conditions are expected to prevail for all terminals, but brief
MVFR and IFR conditions are possible as a result of these
thunderstorms. After this storm system moves through, winds are
expected to be light and variable through the rest of the TAF
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...DJR
AVIATION...KBJ
Hazardous weather outlook, Jul 13, 7:50 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
750 AM CDT Sat Jul 13 2024

MNZ001-004>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-
024-026>029-054-141300-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-East Otter Tail-Wadena-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Western Walsh-
750 AM CDT Sat Jul 13 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms today
into tonight. The main hazards will be hail to 2 inches, 70 mph
wind gusts.  Tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ002-003-029-030-040-NDZ030-038-039-049-052-053-141300-
Norman-Clay-Wilkin-West Otter Tail-Grant-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
750 AM CDT Sat Jul 13 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A heat advisory is also in effect for this afternoon with heat
indicies expected to crest 100 degrees.

There is a level 2 out of 5 risk for severe thunderstorms today
into tonight. The main hazards will be hail to 2 inches, 70 mph
wind gusts. Tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 13, 6:06 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Sat Jul 13 2024

MNZ006-132345-
Lake Of The Woods MN-
606 PM CDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE OF THE WOODS
COUNTY THROUGH 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Arnesen, or 32 miles northeast of Roseau, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arnesen, Lude, Birch Beach, Oak Island, Long Point, and Flag Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.

&&

LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
      4912 9477 4909 9475 4891 9469 4890 9509
      4892 9509 4890 9512 4890 9519 4900 9523
      4900 9515 4929 9515 4936 9492
TIME...MOT...LOC 2305Z 257DEG 19KT 4908 9515

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Thomas

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:54 PM CDTSevere Thunderstorm WarningFGFBenson, Towner66 min
Jul 13, 12:14 AM CDTSpecial Weather StatementFGFBarnes, Ransom46 min
Jul 13, 1:03 AM CDTSpecial Weather StatementFGFCass, Ransom, Sargent42 min
Jul 13, 1:54 AM CDTSpecial Weather StatementFGFCass, Richland, Sargent66 min
Jul 13, 6:39 AM CDTSpecial Weather StatementFGFBenson51 min
Jul 13, 7:30 AM CDTSpecial Weather StatementFGFPierce30 min
Jul 13, 6:24 PM CDTSevere Thunderstorm WarningFGFTraill51 min

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.